Microcirculatory disturbance in indomethacin-induced intestinal ulcer

S. Miura, M. Suematsu, S. Tanaka, H. Nagata, S. Houzawa, M. Suzuki, I. Kurose, H. Serizawa, M. Tsuchiya

Research output: Contribution to journalArticle

83 Citations (Scopus)

Abstract

Participation of microcirculatory disturbances, especially the role of 5-lipoxygenase products from neutrophils, was investigated in indomethacin (Indo)-induced ulcers of rat small intestine. After Indo treatment (20 mg/kg) in rats, small erosions appeared at 6 h and longitudinal ulcers developed 12 h later. At 6 and 12 h after Indo treatment, severe microcirculatory disturbances were observed under an intravital fluorescence microscope. Significant delay in the clearance and patchy pooling of injected fluorescein isothiocyanate-bovine serum albumin with sludge and stasis were observed in archade vessels of villi of Indo-treated rats. Increased numbers of sticking leukocytes were also detected along submucosal venules in these rats after the infusion of acridine orange. When regional venous blood was collected from the mesentery, a marked increase in neutrophil number and their increased production of oxygen-derived free radicals as determined by chemiluminescence assay were demonstrated at 6 h after Indo treatment. There was also a significant increase in myeloperoxidase activity of the intestinal mucosa at 6 and 12 h after Indo treatment, suggesting a significant neutrophil accumulation at this time. AA-861, a selective inhibitor of 5-lipoxygenase (80 mg/kg), attenuated these microcirculatory changes and neutrophil accumulation in the intestinal mucosa. AA-861 also significantly prevented the formation of intestinal ulcers induced by Indo. However, Indo-induced ulcer formation and leukocyte accumulation in submucosal venules were not attenuated by the treatment of Ono-1078, a potent antagonist of sulfidopeptide leukotrienes. From these observations, it is considered that microcirculatory disturbances, especially leukocyte accumulation and 5-lipoxygenase products, possibly leukotriene B4, may be involved in the development of Indo-induced intestinal ulcer.

Original languageEnglish
Pages (from-to)G213-G219
JournalAmerican Journal of Physiology - Gastrointestinal and Liver Physiology
Volume261
Issue number2 24-2
DOIs
Publication statusPublished - 1991

Keywords

  • 5-lipoxygenase products
  • Neutrophil accumulation

ASJC Scopus subject areas

  • Physiology
  • Hepatology
  • Gastroenterology
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Microcirculatory disturbance in indomethacin-induced intestinal ulcer'. Together they form a unique fingerprint.

  • Cite this

    Miura, S., Suematsu, M., Tanaka, S., Nagata, H., Houzawa, S., Suzuki, M., Kurose, I., Serizawa, H., & Tsuchiya, M. (1991). Microcirculatory disturbance in indomethacin-induced intestinal ulcer. American Journal of Physiology - Gastrointestinal and Liver Physiology, 261(2 24-2), G213-G219. https://doi.org/10.1152/ajpgi.1991.261.2.g213